View Full Version : azathioprine vs cellcept
01-25-2008, 07:19 PM
hoping you guys might have some wisdom on this isssue. i've been on cellcept for almost a year now and it has always caused me GI issues whether that was diarrhea or gas or at this point just nausea for about 30 minutes after I take it.
my boyfriend found out about azathioprine and my rheumatologist mentioned it as well. has anyone taken both? what do folks think?
thanks for the advice.
01-29-2008, 11:51 AM
Hi, Elizabeth. In order to 'wean' me off steroids, my rheumy first put me on methotrexate. That didn't seem to be working (maybe didn't give it long enough...don't know.) So, she had me switch to Imuran (azathioprine.) She warned me that one of the possible side effects was shingles, and I got them...almost right away. Not badly, fortunately, but it was still a lousy experience. I was on it for a number of months, and still had little success. So, now I'm on cellcept. No side effects at all from the cellcept for me, and I'm 'cautiously optimistic' (sound like a politician :lol: ) that it's working. I'm sure not symptom-free, but I have more good days than bad days. Our bodies are all so different, one person's experience may not be anything like another's. If the cellcept is doing a number on your GI, a switch might be the right thing for you. You can find out a lot of side effects of all the meds by doing a Google search. I use the Mayo Clinic website a lot - nice summary info of things like that, in easy to understand language.
Hope your doc can help you find the right meds.
01-31-2008, 06:24 PM
sometimes i wish lupus were a bit more comparable between folks. it's good to hear how different folks have felt about Imuran.
02-07-2008, 01:43 PM
I experienced the same problems you are on the CellCept. I had contstant diarrahea and acid reflux. I had to be put on prevacid to control the problems because I was developing an ulcer. My Lupus was also not getting any better at all ( I was taking for Nephritis symptoms). She changed me to Azathiprine and the GI problems got MUCH worse!!!
I'm now on IV Cytoxan and I havent had any stomach problems at all plus my kidneys are almost back to normal function .
I hope you get some relief soon!